Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at May 8, 2021, 2:38 AM CDT for Nemaha County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2021, 2:38 AM CDT (07:38 UTC)
- Expired
- May 8, 2021, 3:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414 WWUS83 KTOP 080738 SPSTOP Special Weather Statement National Weather Service Topeka KS 238 AM CDT Sat May 8 2021 KSZ010-011-080815- Nemaha-Marshall- 238 AM CDT Sat May 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND EAST CENTRAL MARSHALL COUNTIES UNTIL 315 AM CDT... At 237 AM CDT, Doppler radar was tracking a strong thunderstorm over Axtell, moving east at 35 mph. Penny size hail will be possible with this storm. Locations impacted include... Seneca, Axtell, Bern, Oneida and Baileyville. LAT...LON 3982 9628 3995 9628 3999 9592 3975 9592 TIME...MOT...LOC 0737Z 273DEG 30KT 3988 9624 $$ Teefey
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 11:39 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 7, 11:39 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1139 PM CDT Fri May 7 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 326 PM CDT Fri May 7 2021 The 20Z water vapor imagery continued to show closed upper lows over Ontario and British Columbia with ridging over the Rockies and western Great Plains. Surface obs show low pressure in the lee of the central and southern Rockies causing southerly winds to advect higher dewpoints north through western OK. For this afternoon and tonight, the elevated showers have moved out of the area. With isentropic surfaces showing the upglide redeveloping between 03Z and 05Z, think the early evening hours will remain dry. There is good agreement from the CAMs in elevated thunderstorms redeveloping over east central KS and spreading north in the 03Z to 05Z time frame coincident with the increasing in the low level jet and isentropic upglide. Forecast soundings develop nearly 1000 J/kg of elevated instability while deep layer sheer of 50KT would support super cell thunderstorms and the potential for severe hail and perhaps some damaging winds. The isentropic lift shifts east of the area by 12Z. Lows tonight are expected to hold in the lower and middle 50s as the boundary layer remains somewhat mixed and cloud cover limit radiational cooling. Saturday and Saturday night are shaping up to be a typical spring severe weather day with models in reasonable agreement for dewpoints in the lower 60s advecting into the area ahead of a cold front. Forecast soundings show the warm sector remaining capped for the majority of the day thanks to an elevated mixed layer. But eventually daytime heating and some convergence along the cold front is expected to overcome the cap with thunderstorms initiating near the triple point of the warm front, cold front and dry line over central KS. NAM and GFS forecast soundings show low level hodographs elongating in the evening as the low level jet strengthens. But there is also forecast to be a weakness in the mid level winds causing the hodograph to fold over itself with a inflection. This inflection in the hodograph would suggest storm updrafts may not be able to reach their full potential with mid level winds favoring anticyclonic circulations in the storms. In short, this would suggest storms would split with storm mergers occurring by the time they reach the western counties of the forecast area. This also is what the latest CAMs are showing with storms likely in clusters rather than discrete storms. With 0-1KM helicity increasing in the evening, there will remain a tornado risk, especially for a discrete storm over north central KS. But forecast hodographs suggests storm mode is likely to be more messy with an upscale growth into cluster and line segments. With MUCAPE values around 3000 J/kg and deep layer sheer supported of supercells, very large hail and damaging winds are most likely with the thunderstorms. Some of the analog forecast soundings show some potential for hail sizes of 2 to 3 inches. As the night progresses, the wind risk is likely to increase for northeast and east central KS as storms evolve into some sort of MCS. Highs Saturday will be dependent on cloud cover and how far the warm front lifts north. The forecast has highs ranging from around 70 north of the warm front in Brown CO to the middle 80s for Dickinson CO. There could be some lingering showers Sunday morning but this activity should eventually push east as surface high pressure builds south through the day. Models keep the surface ridge over the central plains through Wednesday with the potential for weak waves to move over the central plains. So the forecast has some chance POPs in for Monday through Wednesday with highs remaining around 60 while lows stay in the 40s. There is some variability in the models with the weak pieces of energy and weather they are strong enough for precip to develop, so confidence in the POPs is only average and I don't expect the period to be a wash out. By Thursday and Friday, the surface ridge breaks down with southerly low level flow returning. Models hint at the potential for nocturnal convection with the warm air advection north. The national blend only has some slight chance POPs and it is hard to be confident in this type of mesoscale forecast six and seven days out. Temps should begin to warm up with 80s possible by next Friday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1139 PM CDT Fri May 7 2021 Scattered elevated showers and thunderstorms forming in eastern areas over the past few hours and expect this to continue through around 09z. MHK appears to be just west of even any VCTS. Confidence in MVFR cigs lowering enough to remove. More robust convection may enter the terminals in the last several hours of this forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Wolters AVIATION...65
Hazardous weather outlook, May 7, 4:22 PM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook...Corrected wording National Weather Service Topeka KS 422 PM CDT Fri May 7 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 341 PM CDT Fri May 7 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are forecast to redevelop tonight over east central Kansas and spread north into parts of northeast Kansas. Some of these storms could become severe with large hail and strong wind gusts. Areas east of a Marysville to Emporia line stand a better chance to be impacted by these thunderstorms and the most likely window for severe weather looks to be between 11 pm and 4 am. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms are possible late Saturday afternoon and Saturday night across the entire area. Storms are forecast to develop across central Kansas and spread into parts of north central Kansas towards sunset. Eventually, the storms should move into northeast and parts of east central Kansas through the evening. Initially, the storms may be able to produce very large hail and damaging winds. There could even be a tornado or two if storms are able to remain more isolated. The storms are expected to evolve more into clusters as the night progresses with large hail, damaging winds, and locally heavy rainfall more likely. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed tonight. Spotter activation may be needed after Saturday afternoon after about 5 pm. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters/65
In the hours before
Special weather statement, May 8, 12:55 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
1255 AM CDT Sat May 8 2021
KSZ055-080630-
Osage-
1255 AM CDT Sat May 8 2021
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN OSAGE COUNTY...
At 1255 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harveyville, moving east at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Carbondale, Burlingame and Scranton.
This includes Kansas Turnpike between mile markers 156 and 162.
LAT...LON 3863 9573 3876 9595 3877 9595 3884 9591
3882 9565
TIME...MOT...LOC 0555Z 292DEG 19KT 3878 9590
TeefeySpecial weather statement, May 8, 1:15 AM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Topeka KS 115 AM CDT Sat May 8 2021 KSZ023-038-080645- Wabaunsee-Pottawatomie- 115 AM CDT Sat May 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 145 AM CDT... At 114 AM CDT, Doppler radar was tracking a strong thunderstorm over Wamego, moving southeast at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Wamego and Belvue. LAT...LON 3916 9637 3922 9633 3922 9612 3908 9621 TIME...MOT...LOC 0614Z 299DEG 13KT 3918 9633 Teefey
Special weather statement, May 8, 2:38 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 238 AM CDT Sat May 8 2021 KSZ010-011-080815- Nemaha-Marshall- 238 AM CDT Sat May 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND EAST CENTRAL MARSHALL COUNTIES UNTIL 315 AM CDT... At 237 AM CDT, Doppler radar was tracking a strong thunderstorm over Axtell, moving east at 35 mph. Penny size hail will be possible with this storm. Locations impacted include... Seneca, Axtell, Bern, Oneida and Baileyville. LAT...LON 3982 9628 3995 9628 3999 9592 3975 9592 TIME...MOT...LOC 0737Z 273DEG 30KT 3988 9624 Teefey
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 12:55 AM CDT | Special Weather Statement | TOP | Osage | 35 min |
| May 8, 1:15 AM CDT | Special Weather Statement | TOP | Wabaunsee | 30 min |
| May 8, 2:55 AM CDT | Special Weather Statement | TOP | Franklin | 35 min |
| May 8, 3:23 AM CDT | Special Weather Statement | TOP | Shawnee | 37 min |
| May 8, 3:59 AM CDT | Special Weather Statement | TOP | Douglas | 31 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.